Dr. Sandy MacDonald says he was surprised to learn about three recent deaths related to Tylenol and alcohol.
The Department of Health’s chief of staff called the cases “unusual,” but said the department is taking the deaths seriously.
“We do not get very many adults dying from Tylenol overdoses in Nunavut,” says MacDonald, who was the territory’s director of medical affairs for 12 years. “It’s very, very rare.”
In November, Nunavut's Chief Coroner Padma Suramala linked three fatalities in the territory to an overdose of Tylenol combined with alcohol, and said a fourth death was under investigation.
Those who died included a 45-year-old woman, a 45-year-old man and a 71-year-old elder.
MacDonald says a review of the deaths will make sure steps are taken to prevent future instances.
“When we review cases that go badly when people die or they have injuries for whatever reason, what we all hope to get out of that is to see: did we respond appropriately as caregivers, but secondly, is there something that we can do differently as caregivers.”
He also says Tylenol is still considered a relatively safe medication.
“As physicians, we consider it to be one of the least harmful pain medications we can advise people to take, because other than taking bucketloads of it or taking it along with a lot of alcohol, it’s quite safe to use, especially when you compare it to other drugs we take for pain.”
Booze, pain killers a toxic mix
But Tylenol can cause great harm.
Tylenol is processed in the liver. While the drug is quite safe to take in regular doses, excess doses can harm your liver, MacDonald says.
Alcohol is also processed in the liver, which, in combination with Tylenol, can place extra strain on the organ.
Alcohol and alcohol abuse are both common in Nunavut, but MacDonald doesn’t think it’s a “recipe for disaster.”
“There is a significant amount of alcohol abuse in Nunavut,” he admits, “but the alcohol abuse is not the chronic, quart-of-rum a day sort of abuse that leads to liver failure.”
Rather, it’s more often binge drinking — a less risky mix when Tylenol is added.
Suicide attempts more common
MacDonald says the more common cause of Tylenol overdoses in Nunavut is from younger people who intentionally take too much of the drug in what he calls “a suicidal gesture” — something he says happens about 20 times a year.
He says there is an antidote, which, if taken in time, can reverse the effects.
MacDonald says the gesture is very rarely fatal.
“This is often a call for help.”